A 61 year-old man with cryptogenic cirrhosis, type 2 diabetes mellitus, hypertension, and chronic kidney disease presented with worsening abdominal pain for 3 weeks. He had discontinued oral vancomycin two months earlier for prolonged treatment of C. difficile colitis. Examination revealed new onset ascites, abdominal tenderness, fever, and tachycardia. Labs were remarkable for leukopenia (2,000 white blood cells/mm3) and acute kidney injury (Cr 2.0 mg/dL). Diagnostic paracentesis revealed ascitic fluid leukocytosis (33,100 white blood cells/mm3 with 90% neutrophils). Intravenous ceftriaxone was started for presumed spontaneous bacterial peritonitis. The bacterial peritonitis did not resolve, and antibiotic therapy was broadened to piperacillin/tazobactam. Repeat blood and ascites cultures grew C. difficile after 6 days. Stool studies, including culture, fecal leukocytes, and C. difficile polymerase chain reaction, were negative. Work-up for bowel perforation was negative, including CT abdomen, PET scan, and sigmoidoscopy. The bacterial peritonitis resolved after 4 weeks of treatment with oral ciprofloxacin 250mg twice daily and metronidazole 500mg every 8 hours. The patient died from complications of renal failure 7 weeks after his initial presentation.
C. difficile infection (CDI) is rare outside of the gastrointestinal tract, occurring in only 0.17% of all cases. Prognosis of extraintestinal CDI is poor with 1-year total mortality of 36%. Extraintestinal CDI occurs most frequently in hospitalized patients that have received antibiotics, had recent surgery, or have multiple comorbidities. The most common sites of extraintestinal CDI are wounds, abdomen, bloodstream, and urinary tract. C. difficileis a fastidious bacteria and diagnosis may be delayed or missed due to slow or absent growth in laboratory culture media.
Most cases of extraintestinal CDI have been reported in association with diarrhea. Our patient is the first reported case of recurrent CDI presenting with extraintestinal manifestations in the absence of diarrhea. Extraintestinal CDI may be treated with intravenous vancomycin, or oral or intravenous metronidazole. Oral vancomycin is poorly absorbed and is not a treatment option for extraintestinal CDI. Our patient had C. difficile peritonitis which can be effectively treated with systemic vancomycin or metronidazole. However, the optimal dosing regimen to achieve therapeutic drug concentrations in patients with large volume ascites and C. difficileperitonitis is unknown.
We report the first case of recurrent C. difficile infection presenting with peritonitis and bacteremia without diarrhea. Extraintestinal C. difficile infection should be considered in patients with a history of C. difficile infection, despite negative stool studies for C. difficile. Metronidazole or intravenous vancomycin can effectively treat extraintestinal C. difficile infection if therapeutic drug concentration is achieved in the target tissue.